Arkansas, 2015

Flash Flooding in Arkansas, November 28, 2015

November 28, 2015 · NWS SHV · 2 events in 2 counties and zones

A deep upper level trough became cut off from the westerlies across the Inter-Mountain West. This trough helped to bring up Gulf of Mexico moisture as well as Eastern Pacific moisture into the Southern Plains and Lower Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A deep upper level trough became cut off from the westerlies across the Inter-Mountain West. This trough helped to bring up Gulf of Mexico moisture as well as Eastern Pacific moisture into the Southern Plains and Lower Mississippi Valley. The heavy rain threat was aided by moisture streaming northward from Hurricane Sandra which was just off the western Mexican coast at this time. Rainfall became quite heavy on the 27th and 28th of the month with two day rainfall totals in excess of 4 to 8 inches across portions of Southwest Arkansas. The result was widespread flooding across a few counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 27, 11:44 PM CST, 46 minutes earlier.

Area forecast discussion, Nov 27, 11:44 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1144 PM CST FRI NOV 27 2015

.UPDATE...
LOWER LOWS A COUPLE OF CATEGORIES FOR SHV AND LFK.

&&

.DISCUSSION...
THE RAIN IS HELPING TO CHILL THE AIR VIA EVAPORATION AND UPDATE
LOWS WOULD JUST NOT HOLD WEST OF THE FRONT THROUGH THE OVERNIGHT.
NO OTHER CHANGES AT THIS TIME. /24/

&&

.PREV DISCUSSION... /ISSUED 1047 PM CST FRI NOV 27 2015/

AVIATION...
WIDESPREAD IFR CIGS WILL GRADUALLY BEGIN TO AFFECT
KTXK...KTYR...AND KGGG. A VERY SLOW MOVG COLD FRONT CREATING STG
INVERSION TO KEEP IFR CIGS IN PLACE. THIS FRONT CURRENTLY OVER THE
KSHV TERMINAL. SOUTH WINDS AROUND 5 KTS BECMG NORTH 5 TO 10 KTS
POST FRONTAL. WIDESPREAD RAIN LAGGING NORTH OF FRONTAL BOUNDARY.
LOW VSBYS WILL ACCOMPANY IFR CIGS ALREADY IN PLACE WITH RAIN AT
TIMES. KELD AND KMLU WILL REMAIN MOSTLY LOW VFR WITH JUST OCNL
LOWER CIGS FOR NEXT SVRL HOURS./VII/.

PREV DISCUSSION... /ISSUED 1002 PM CST FRI NOV 27 2015/

UPDATE...
TWEAK LOWS DOWN OVER THE WEST AND INTO PORTIONS OF NORTHWEST LA.

DISCUSSION...
WE HAVE GONE FORWARD WITH THE SAME POP/WX THROUGH THE REMAINDER OF
THE OVERNIGHT. THE COLD FRONT HAS JUST EASED INTO SHREVEPORT AND
HAS PUSHED OVER INTO THE NORTHERN THIRD OF BOSSIER PARISH. IF YOU
LOOK CLOSELY AT THE REFLECTIVITY YOU CAN JUST MAKE OUT THE
BOUNDARY DRIFTING EASTWARD. WORKING IN THE BACK DOOR WILL TAKE
MORE TIME THAN USUAL WITH THE COLD FRONT ONLY EASING INTO
ARKADELPHIA NOW. BARRING THE GOOD PUSH DOWN ACROSS ARKANSAS INTO
OUR CWA FROM THE BACK DOOR POSES A HUGE CHALLENGE TO HOW MUCH
FARTHER THE FRONT DOOR PUSH CAN GO. FOR THE LAST TWO HOURS...THE
BOUNDARY HAS BEEN WRAPPING AROUND SHREVEPORT FOR INSTANCE SLOWLY
WORKING OVER THE TOPOGRAPHY...THUS THE BETTER GO INTO BOSSIERS
FLATTER TERRAIN.

AT ANY RATE WHERE WE WILL END UP BY DAYBREAK IS STILL PERHAPS MORE
OF A GUESS THAN ANYTHING. WE HAVE LOADED IN NEW NAM WINDS WHICH
LIKEWISE LACKS A REAL PUSH. THE WATER VAPOR SHOWS THE UPPER LOW
SPINNING ITS WHEELS OVER NEVADA FOR THE MOST PART...NEARLY
STATIONARY. THE HIGH PRESSURE NOW OVER NW NB IS AT 1038 MB AND IS
FORECAST TO WEAKEN TO 1030MB OVER KN/IA/MI BY THE END OF OUR FLOOD
WATCH EARLY SUNDAY MORNING. WE MAY EVEN NEED TO GO BEYOND THAT
TIME FRAME WITH THE NEW NAM DATA SHOWING QPF WELL ACROSS SUNDAY
AND INTO MONDAY. /24/

PREV DISCUSSION... /ISSUED 141 PM CST FRI NOV 27 2015/

DISCUSSION...
COLD FRONT AS OF 20Z THIS BLACK FRIDAY AFTERNOON EXTENDED FROM NEAR
DEQ THROUGH GGG AND JSO LINE. THIS FRONT SHOULD CONTINUE TO PUSH INTO
NW LA AND SRN AR BEFORE FINALLY BECOMING STATIONARY THROUGH THE
WEEKEND ACROSS S CENTRAL AR...NW LA...AND DEEP E TX.

UPPER LOW CURRENTLY CENTERED OVER SRN NV TO SLOWLY EJECT E THROUGH
THE CENTRAL U.S. THROUGH THE MIDDLE OF NEXT WEEK.

CURRENTLY...THE FORECAST AREA IS REALLY RECEIVING THREE SOURCES OF
MOISTURE. AT THE SURFACE TO ABOUT 850 HPA...SE GULF OF MEXICO INFLOW
OF SOME 30 KNOTS CONTINUES ALONG AND AHEAD OF THE COLD FRONT.
SECOND...THE UPPER LOW IS STEERING A STRONG SUBTROPICAL JETSTREAM
INTO THE CENTRAL UNITED STATES. NOTE THIS SUBTROPICAL JET ORIGINATES
FROM W OF THE HAWAIIAN ISLANDS...A TYPICAL FEATURE OF EL NINO.
FINALLY...DEEP TROPICAL MOISTURE CONTINUES TO ADVECT NE FROM EASTERN
PACIFIC HURRICANE SANDRA LOCATED OFF THE W CENTRAL MEXICO COAST.

WITH THE ABOVE SAID...WILL OBVIOUSLY CONTINUE THE FLASH FLOOD WATCH
THROUGH SUNDAY MORNING NEAR SUNRISE. WE MAY NEED TO EXTEND THE WATCH
IN TIME AND ALSO INCLUDE ADDITIONAL COUNTIES IN E TX...S AR...AND NW
LA ALONG AND AHEAD OF THE COLD FRONT.

RAINY AND COOL WEATHER CONDITIONS REMAIN FORECAST TO CONTINUE THROUGH
MUCH OF THE FIRST WEEK OF DECEMBER AS THE ABOVEMENTIONED PERSISTENT
SUBTROPICAL JET PROVIDES IMPULSES OF ENERGY AND LIFT.
UNFORTUNATELY...YET ANOTHER STRONG SHORT WAVE TROUGH IS FORECAST TO
DEVELOP AND DEEPEN ACROSS THE DESERT SW NEXT WEEKEND WITH ADDITIONAL
HEAVY RAINFALL QUITE POSSIBLE. /VIII./

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  49  63  54  58 /  60  60  90  80
MLU  65  73  61  69 /  30  30  40  60
DEQ  45  51  47  50 / 100 100 100  80
TXK  48  55  49  52 / 100  90 100  80
ELD  58  67  55  58 /  60  70  90  80
TYR  43  49  46  50 / 100  80  90  80
GGG  43  54  49  53 /  80  80  90  80
LFK  53  65  54  60 /  60  50  50  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR ARZ050-051-
     059>061-070-071.

LA...NONE.
OK...FLASH FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR OKZ077.

TX...FLASH FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR TXZ096-097-
     108>112-124>126-136-137.

&&

24/07/08
Hazardous weather outlook, Nov 27, 11:46 AM CST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CST FRI NOV 27 2015

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-136-
137-281800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-
1146 AM CST FRI NOV 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

...A FLASH FLOOD WATCH IS IN EFFECT UNTIL 6 AM CST SUNDAY
MORNING...

EXPECT WIDESPREAD RAIN AND A FEW THUNDERSTORMS TO CONTINUE THROUGH
TONIGHT. THE RAIN IS EXPECTED TO BECOME HEAVY AT TIMES ESPECIALLY
ALONG AND NORTH OF THE INTERSTATE 30 CORRIDOR. THE HEAVY RAINFALL
COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE FLASH FLOOD THREAT WILL CONTINUE SATURDAY AND SUNDAY. A SLOW
MOVING FRONTAL BOUNDARY WILL ALLOW A BAND OF HEAVY RAINFALL TO
DEVELOP AND PERSIST OVER THE SAME AREAS. STORM TOTAL RAINFALL
AMOUNTS OF THREE TO SIX INCHES ARE EXPECTED. SOME LOCATIONS ALONG
AND NORTH OF INTERSTATE 30 COULD EXPERIENCE RAINFALL TOTALS
BETWEEN SIX AND EIGHT INCHES. IN ADDITION TO POSSIBLE FLASH
FLOODING...MAJOR RIVER FLOODING WILL DEVELOP ALONG THE RED RIVER
AT AND NEAR PECAN POINT. ALSO MAJOR RIVER FLOODING WILL DEVELOP ON
THE SULPHUR RIVER OF NORTHEAST TEXAS AS WELL THROUGH THE MIDDLE OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DUE TO FLOODING TONIGHT AND ALSO
DURING THIS WEEKEND.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ138-149>153-165>167-
281800-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-
1146 AM CST FRI NOV 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

RAIN AND ISOLATED THUNDERSTORMS WILL SPREAD INTO THE AREA TODAY.
GUSTY WINDS AND HEAVY DOWNPOURS WILL BE POSSIBLE. HOWEVER...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

WIDESPREAD RAIN AND THUNDERSTORMS WILL PERSIST THROUGH THE WEEKEND
BEFORE GRADUALLY ENDING FROM WEST TO EAST ON MONDAY. THIS WILL BE
ANOTHER LONG DURATION RAIN EVENT...WITH TWO TO FOUR INCHES OF
RAINFALL LIKELY...WITH SOME HIGHER AMOUNTS POSSIBLE. FLASH FLOODING
MAY BECOME A CONCERN DURING THIS WEEKEND. RIVER AND BAYOU FLOODING
WILL BECOME AN INCREASING THREAT DURING THIS WEEKEND AND INTO NEXT
WEEK. ALSO A MAJOR RISE WILL MOVE DOWNSTREAM ON THE RED RIVER
THROUGHOUT ALL OF THE FIRST WEEK OF DECEMBER INTO SOUTHWEST ARKANSAS
AND NORTHWEST LOUISIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

VIII.

In the hours before

Local storm report, Nov 27, 8:39 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
839 PM CST FRI NOV 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      10 WNW CLARKSVILLE      33.67N  95.22W
11/27/2015                   RED RIVER          TX   LAW ENFORCEMENT

            REPORT OF TRUCK SWAMPED ON CR 2149 NEAR BAGWELL

&&

EVENT NUMBER SHV1500744

24

The radar

The Western Arkansas radar (KSRX), 147 km away, was scanning. The volume nearest the first event began at 06:32 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Sevier

When
November 28, 12:30 AM CST to 10:45 AM CST
Where
Sevier County, 0.64 mi WSW of Rock Hill to 0.75 mi SW of Lockesburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.977, -94.181

A car was submerged by flood waters and the occupant had to be rescued.

Flash Flood, Little River

When
November 28, 9:30 AM CST to 10:45 AM CST
Where
Little River County, 1.83 mi E of Oak Hill to 0.99 mi ENE of Richmond
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.716, -94.189

Numerous city streets were flooded and closed around town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603192, 603198.